General chatter - Benadryl addiction/withdrawal??? Mom needs help!




ronni62
04-09-2012, 03:59 PM
Wondering if anyone has heard of withdrawal symptoms from long-term benadryl use? Mom had some allergy patch testing started (over 100 patches on her back right now!), but went off her daily 6-8 benadryl tablets after 20 years. She called yesterday totally losing it, due to her 'reaction' to the patches, but the symptoms were nausea, chills, sweating, and hyperactivity. Looking on-line, I found a lot of anecdotal evidence that these symptoms are not actually an allergic reaction, but are withdrawal symptoms. We did call the doctor, who has said the same thing and told her to keep taking the benadryl, but at only the recommended dosage, as it won't interfere with the testing too much and will keep Mom stable. But, wondering now if most of Mom's 'allergy' symptoms over the years have been withdrawal from stopping the benadryl too suddenly, then thinking she was having allergic reactions, going back on the stuff, stabilizing, stopping it again, reacting, starting it again.......... Anyone have any experience with this or know how to wean someone off benadryl without causing more harm?


threenorns
04-09-2012, 04:04 PM
here's a pretty comprehensive page: http://sideeffectz.com/benadrylsideeffects

what you've listed are known side effects of using benadryl.

sounds to me like a large part of the problem is the psychological aspect - anxiety caused by losing what seems to be a pretty important crutch for her.

i really think she needs to talk to the doctor and possibly also an addictions counsellor to learn ways to cope with the unpleasant side effects and to learn how to function on a day-to-day basis without using it.

ronni62
04-09-2012, 08:59 PM
I've thought the same thing, but she's just always insisted that her allergies are just that bad that when she quits the benadryl, she has very severe allergic reactions to everything. Big problem is that the testing they're doing now is showing very few actual allergies, so don't know how she'll react to that. The big reason for the testing is to see if she'll be allergic to the prosthesis they need to use for a hip replacement in a couple weeks. If we can get her through all that, then we'll deal with the benadryl dependence, I guess.

Thanks for your reply!


threenorns
04-09-2012, 09:56 PM
you're welcome and i know how you feel: my mother is like that - she's the only person in the world who can gain 5lbs eating nothing but lettuce (ignore the empty haagen-daasz boxes over there - they're irrelevent bec she "only" had one).

i swear if she could figure out a way to swing it, she'd self-diagnose with bubonic plague and consumption.

doesn't matter than her family doctor of 4 decades insists again and again that except for her blood pressure, she's healthy as a horse. she seems to think there's some kind of social brownie points in being "delicate"; difficult, given that she's from good ol' lapp peasant stock!

ValRock
04-09-2012, 09:58 PM
Can they taper her off the Benadryl, put her on Atarax then have her taper off that?? Atarax has the added benefit of helping with anxiety.

I hope she feels better soon!

ronni62
04-11-2012, 02:22 PM
ValRock-I'll ask her doc after her surgery and rehab are all done. Not sure, as she's already on meds for manic-depressive schizophrenia. Hoping they can just taper her down, but of course, all depends on the final allergy test results, which we'll find out next week.

threenorns-Aren't family members wonderful to care for? Don't get me wrong-I love my mom dearly, but she has been a challenge for as long as I've been alive......

Alexistrophic
04-12-2012, 02:32 AM
Ha... This gives me something to look forward to... Am just realizing that I have a 6-8 Benadryl per day habit... and I'm no one's mom/grandmom... Oy.

I do have anaphylactic allergies to food and dust (of all things) so I tell myself it's justified. "What's the harm?" I think. But now I know that if I ever need a hip replacement or device of any kind, I'll eventually have to kiss the diphenhydramine good-bye.